Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Motto Ros, Luca 2013. The descriptive set-theoretical complexity of the embeddability relation on models of large size. Annals of Pure and Applied Logic, Vol. 164, Issue. 12, p. 1454.


Analytic equivalence relations and bi-embeddability

  • Sy-David Friedman (a1) and Luca Motto Ros (a2)
  • DOI:
  • Published online: 01 March 2014

Louveau and Rosendal [5] have shown that the relation of bi-embeddability for countable graphs as well as for many other natural classes of countable structures is complete under Borel reducibility for analytic equivalence relations. This is in strong contrast to the case of the isomorphism relation, which as an equivalence relation on graphs (or on any class of countable structures consisting of the models of a sentence of ) is far from complete (see [5, 2]).

In this article we strengthen the results of [5] by showing that not only does bi-embeddability give rise to analytic equivalence relations which are complete under Borel reducibility, but in fact any analytic equivalence relation is Borel equivalent to such a relation. This result and the techniques introduced answer questions raised in [5] about the comparison between isomorphism and bi-embeddability. Finally, as in [5] our results apply not only to classes of countable structures defined by sentences of , but also to discrete metric or ultrametric Polish spaces, compact metrizable topological spaces and separable Banach spaces, with various notions of embeddability appropriate for these classes, as well as to actions of Polish monoids.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]R. Camerlo , Universal analytic preorders arising from surjective functions, Fundamenta Mathematics, vol. 187 (2005), pp. 193212.

[4]A. S. Kechris , Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, Heidelberg, 1995.

[5]A. Louveau and C. Rosendal , Complete analytic equivalence relations, Transactions of the American Mathematical Society, vol. 357 (2005), no. 12, pp. 48394866.

[9]M. Rubin , Theories of linear order, Israel Journal of Mathematics, vol. 17 (1974), pp. 392443.

[12]M. Vanden Boom , The effective Borel hierarchy, Fundamenta Mathematicae, vol. 195 (2007), pp. 269289.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *